Alert archive / Wisconsin / Gale Warnings in 2017

Gale Warning 1, NWS Milwaukee, WI

January 3, 2017

NWS Milwaukee, WI issued this gale warning at Jan 3, 2017, 3:12 PM CST. It took effect at Jan 3, 2017, 9:00 PM CST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2017, 3:12 PM CST (21:12 UTC)
In effect from
Jan 3, 2017, 9:00 PM CST
Expired
Jan 4, 2017, 12:00 PM CST
In force
15 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

928 
WHUS73 KMKX 032112
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
312 PM CST TUE JAN 3 2017

..BRISK WEST NORTHWEST WINDS AND BUILDING WAVES INTO WEDNESDAY
NIGHT...

.THE PASSAGE OF AN ARCTIC FRONT WILL CAUSE BRISK WEST NORTHWEST
WINDS TO DEVELOP INTO THIS EVENING...AND PERSIST THROUGH
WEDNESDAY NIGHT. A GALE WARNING IS IN EFFECT FOR LATER THIS
EVENING INTO WEDNESDAY MORNING...DUE TO WINDS GUSTING UP TO 35
KNOTS AT TIMES. THE HIGHEST WAVES WILL BE OVER THE OPEN
WATERS...WHERE HEAVY FREEZING SPRAY IS LIKELY.

LMZ643>646-040515-
/O.CON.KMKX.SC.Y.0001.000000T0000Z-170104T0300Z/
/O.UPG.KMKX.GL.A.0001.170104T0300Z-170104T1800Z/
/O.NEW.KMKX.GL.W.0001.170104T0300Z-170104T1800Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
312 PM CST TUE JAN 3 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS: WEST TO NORTHWEST INCREASING TO 15 TO 25 KNOTS WITH GUSTS
  UP TO 30 KNOTS INTO THIS EVENING. WIND GUSTS UP TO 35 KNOTS ARE
  EXPECTED LATER THIS EVENING INTO WEDNESDAY MORNING. WEST
  NORTHWEST WINDS OF 15 TO 25 KNOTS WILL LINGER WEDNESDAY
  AFTERNOON AND EVENING.

* WAVES: 3 TO 5 FEET...HIGHEST TOWARD THE OPEN WATERS OF LAKE 
  MICHIGAN. HEAVY FREEZING SPRAY IS LIKELY OVER THE OPEN 
  WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
WOOD
WWW.WEATHER.GOV/MKX
4 follow-up statements
914 
WHUS73 KMKX 040304
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
904 PM CST TUE JAN 3 2017

..BRISK WEST NORTHWEST WINDS AND BUILDING WAVES INTO WEDNESDAY
NIGHT...

.THE PASSAGE OF AN ARCTIC FRONT WILL CAUSE BRISK WEST NORTHWEST
WINDS TO DEVELOP INTO THIS EVENING...AND PERSIST THROUGH
WEDNESDAY NIGHT. A GALE WARNING IS IN EFFECT FOR LATER THIS
EVENING INTO WEDNESDAY MORNING...DUE TO WINDS GUSTING UP TO
35 KNOTS AT TIMES. THE HIGHEST WAVES WILL BE OVER THE OPEN
WATERS...WHERE HEAVY FREEZING SPRAY IS LIKELY.

LMZ643>646-041115-
/O.EXP.KMKX.SC.Y.0001.000000T0000Z-170104T0300Z/
/O.CON.KMKX.GL.W.0001.000000T0000Z-170104T1800Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
904 PM CST TUE JAN 3 2017

...GALE WARNING REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY...
...THE SMALL CRAFT ADVISORY HAS EXPIRED...

* WINDS: WEST TO NORTHWEST AROUND 25 KNOTS WITH GUSTS UP TO 35
  KNOTS INTO WEDNESDAY MORNING. WEST NORTHWEST WINDS OF 15 TO 25
  KNOTS WILL LINGER WEDNESDAY AFTERNOON AND EVENING.

* WAVES: 3 TO 5 FEET...HIGHEST TOWARD THE OPEN WATERS OF LAKE 
  MICHIGAN. HEAVY FREEZING SPRAY IS LIKELY OVER THE OPEN WATERS. 

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
SPM

WWW.WEATHER.GOV/MKX
508 
WHUS73 KMKX 040858
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
258 AM CST WED JAN 4 2017

..BRISK WESTERLY WINDS TODAY INTO THURSDAY MORNING...

.HIGH PRESSURE TO THE WEST AND LOW PRESSURE TO THE NORTHEAST WILL
CONTINUE TO PRODUCE STRONG WESTERLY WINDS TODAY THROUGH THURSDAY
MORNING. THE STRONGEST WINDS WILL BE THIS MORNING WITH A GALE
WARNING IN EFFECT. ONCE THE GALE WARNING EXPIRES AT NOON...A
SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED THROUGH THURSDAY
MORNING. THE HIGHEST WAVES WILL BE OVER THE OPEN WATERS...WHERE
HEAVY FREEZING SPRAY IS LIKELY.

LMZ643>646-041700-
/O.CON.KMKX.GL.W.0001.000000T0000Z-170104T1800Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
258 AM CST WED JAN 4 2017

...GALE WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WINDS: WEST TO NORTHWEST GALES TO 35 KNOTS...DIMINISING TO 15
  TO 25 KNOTS WITH GUSTS TO 30 KNOTS THIS AFTERNOON.

* WAVES: 3 TO 5 FEET...HIGHEST TOWARD THE OPEN WATERS OF LAKE 
  MICHIGAN. HEAVY FREEZING SPRAY IS LIKELY OVER THE OPEN WATERS. 

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/MKX
165 
WHUS73 KMKX 041527
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
927 AM CST WED JAN 4 2017

..BRISK WESTERLY WINDS TODAY INTO THURSDAY MORNING...

.HIGH PRESSURE TO THE WEST AND LOW PRESSURE TO THE NORTHEAST WILL
CONTINUE TO PRODUCE STRONG WESTERLY WINDS TODAY THROUGH THURSDAY
MORNING. THE STRONGEST WINDS WILL BE THIS MORNING WITH A GALE
WARNING IN EFFECT. ONCE THE GALE WARNING EXPIRES AT NOON...A SMALL
CRAFT ADVISORY WILL BE NEEDED THROUGH THURSDAY MORNING. THE
HIGHEST WAVES WILL BE OVER THE OPEN WATERS...WHERE HEAVY FREEZING
SPRAY IS LIKELY.

LMZ643>646-041800-
/O.CON.KMKX.GL.W.0001.000000T0000Z-170104T1800Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
927 AM CST WED JAN 4 2017

...GALE WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WINDS: WEST TO NORTHWEST GALES TO 35 KNOTS THIS
  MORNING...DIMINISHING TO 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS
  THIS AFTERNOON AND TONIGHT.

* WAVES: 3 TO 5 FEET...HIGHEST TOWARD THE OPEN WATERS OF LAKE 
  MICHIGAN. HEAVY FREEZING SPRAY IS LIKELY OVER THE OPEN WATERS. 

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

&&

$$
WOOD
WWW.WEATHER.GOV/MKX
237 
WHUS73 KMKX 041813
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1213 PM CST WED JAN 4 2017

...GUSTY WEST NORTHWEST WINDS INTO TONIGHT...

.GUSTY WEST NORTHWEST WINDS WILL LINGER INTO TONIGHT...AS ARCTIC
AIR CONTINUES TO PUSH INTO THE REGION. THIS WILL RESULT IN
ELEVATED WAVES TOWARD THE OPEN WATERS OF LAKE MICHIGAN...WITH SOME
FREEZING SPRAY LINGERING THIS AFTERNOON. WINDS AND WAVES SHOULD
SUBSIDE LATER TONIGHT INTO EARLY THURSDAY MORNING.

LMZ643>646-050215-
/O.EXP.KMKX.GL.W.0001.000000T0000Z-170104T1800Z/
/O.NEW.KMKX.SC.Y.0002.170104T1813Z-170105T1200Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1213 PM CST WED JAN 4 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST THURSDAY...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST
THURSDAY. THE GALE WARNING IS NO LONGER IN EFFECT. 

* WINDS: WEST TO NORTHWEST WINDS 15 TO 25 KNOTS WITH GUSTS TO 30
  KNOTS THIS AFTERNOON AND TONIGHT.

* WAVES: 3 TO 5 FEET...HIGHEST TOWARD THE OPEN WATERS OF LAKE
  MICHIGAN. HEAVY FREEZING SPRAY IS LIKELY OVER THE OPEN WATERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
WOOD
WWW.WEATHER.GOV/MKX

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Jan 3, 3:04 PM CST, 8 minutes earlier.

Area forecast discussion, Jan 3, 3:04 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
304 PM CST Tue Jan 3 2017

.SHORT TERM...

Tonight and Wednesday...Forecast confidence medium.

Main issue will be much colder temperatures and wind chills with
gusty west northwest winds tonight into Wednesday. Winds will
continue to increase out of the west northwest and become gusty into
this evening, as the pressure gradient tightens behind the passing
Arctic cold front. These winds will remain gusty later tonight into
Wednesday. Cold air advection will continue tonight into Wednesday
as well.

Lows should drop into the 7 to 13 above zero range tonight, with
highs Wednesday not rising much above that. Wind chills should drop
into the 5 below to around 10 below zero range later tonight into
Wednesday.

Low clouds will linger into early evening, before moving east of the
area. There should be more low clouds moving back into the area
later this evening and lingering on Wednesday, as a 500 mb shortwave
trough slides east through the region.

Wednesday night through Saturday night...Forecast confidence high.

Arctic air will prevail the remainder of the week. A series of
shortwave troughs will reinforce the arctic air through this
period but no snow is expected within the cold and dry airmass.
The upper waves and steep low level lapse rates may be enough for
sct-bkn stratocumulus clouds at times. The brisk wly winds on Wed
will gradually become lighter toward Fri when a weak surface ridge
moves across srn WI. Another cold front will then arrive on Sat.

Temps this week will be warmer than the previous arctic outbreak,
especially over se WI where snow cover is lacking. Low temps will
range from the single digits above zero to the single digits below
zero, while high temps will range from the upper single digits to
teens. Wind Chill temps will range from 10 to 20 below zero each
morning. At this time Wind Chill Advisories will probably not be
needed but temps are close to criteria toward central WI.

.LONG TERM...Sunday through Tuesday...Forecast confidence medium.

&&

.AVIATION/00Z TAFS/...

Low ceilings will be slow to improve into early this evening, before
rising above 3000 feet above ground level by the middle evening
hours. These clouds should then shift east of the area, with more
ceilings moving southeast into the area during the late evening and
overnight hours. These clouds should linger into Wednesday.

Gusty west northwest winds are expected to develop and linger
tonight into Wednesday, as cold air moves into the region behind a
passing Arctic cold front. Gusts of 25 to 30 knots are anticipated
at times.

&&

.MARINE...

Gusty west northwest winds will develop into early this evening,
lingering into Wednesday evening, as a tight pressure gradient
develops over the area. Gusts to 30 knots are anticipated during
most of this period. High waves should build toward and over the
open waters of Lake Michigan. Some freezing spray may occur toward
the open waters, as cold temperatures move into the region.

There is a good chance for 35 knot gales later this evening into
Wednesday morning, with strong winds mixing down from above the
surface. Will issue a Gale Warning for this period, with frequent
gusts to 35 knots. A Small Craft Advisory will be needed after the
Gale Warning ends for Wednesday afternoon and evening, as winds and
waves slowly subside.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...SMALL CRAFT ADVISORY until 9 PM CST this evening for LMZ643>646.

     GALE WARNING from 9 PM this evening to noon CST Wednesday for
     LMZ643>646.

&&

TONIGHT/Wednesday AND AVIATION/MARINE...Wood
Wednesday NIGHT THROUGH Tuesday...Gehring
Hazardous weather outlook, Jan 3, 10:07 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1007 AM CST TUE JAN 3 2017

WIZ046-047-051-052-056>060-062>072-041615-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1007 AM CST TUE JAN 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL DISSIPATE BY EARLY THIS AFTERNOON ACROSS
SOUTHEAST WISCONSIN...AS NORTHWEST WINDS INCREASE AND BRING DRIER
AIR INTO THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ARCTIC AIR WILL PREVAIL OVER SOUTHERN WISCONSIN FROM WEDNESDAY
MORNING THROUGH AT LEAST SATURDAY MORNING. WIND CHILL TEMPERATURES
WILL RANGE FROM 5 TO 20 BELOW ZERO EACH MORNING...WITH THE COLDEST
READINGS TOWARD CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-041615-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1007 AM CST TUE JAN 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FOG WITH VISIBILITIES LESS THAN A MILE ARE EXPECTED THROUGH LATE
THIS MORNING.

NORTHWEST WINDS WILL STEADILY INCREASE THIS AFTERNOON INTO
TONIGHT. A SMALL CRAFT ADVISORY GOES INTO EFFECT AT 3 PM THIS
AFTERNOON...WITH A GALE WATCH IN EFFECT STARTING AT 9 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE GALE WATCH WILL CONTINUE THROUGH WEDNESDAY MORNING. SMALL
CRAFT ADVISORY CONDITIONS...DUE TO THE PERSISTENT NORTHWEST
WINDS...WILL LIKELY CONTINUE THROUGH WEDNESDAY NIGHT.

WOOD
WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 9:38 PM CSTDense Fog AdvisoryMKXDane, Dodge, Fond du Lac, Green, Iowa, Jefferson and 10 more12 hr
Jan 3, 3:09 AM CSTGale WatchMKX12 hr

Nearby

Gale Warnings in Wisconsin, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.